Hi stranger! Signing up for MypetMD is easy, free and puts the most relevant content at your fingertips.

Get Instant Access To

  • 24/7 alerts for pet-related recalls

  • Your own library of articles, blogs, and favorite pet names

  • Tools designed to keep your pets happy and healthy



or Connect with Facebook

By joining petMD, you agree to the Privacy Policy.

Pet Family

Nightshade Poisoning in Horses

Atropa Belladonna Intoxication in Horses

 

There are a whole host of wild plants that have been found to be poisonous to horses. One of the more common and especially toxic types is the deadly nightshade plant, or Atropa belladonna.

 

Nightshade is naturally distasteful to horses, and as a rule they do not prefer the taste of this plant over other grazing foods. More often it is eaten unintentionally when parts of the plant make it into the horse's food supply, perhaps the fallen leaves from the nightshade bush were razed along with the grass, or when there is a lack of grazing material for the horse to choose from. The most toxic parts of the plant are the leaves and stems, which may be found in the grazing grass. The degree of toxicity decreases in the berries of the plant, but they do continue to be toxic and can accrue in the system over time, resulting in chronic toxicity.

 

This can affect horses of any age, and the plants can be found in a number of environments, most often in wooded areas, along roadsides, amongst wild growth on farmland, and on open pastures and fields.

 

Symptoms and Types

 

  • Dry mouth
  • Anorexia
  • Dilated pupils (mydriasis)
  • Change in heart rate (i.e., irregular in pace or increased pace - tachycardia)
  • Sensitivity to light, or blindness
  • Nervousness/hyperexcitability
  • Muscle tremors
  • Muscle convulsions
  • Constipation
  • Diarrhea
  • Disorientation
  • Loss of coordination (ataxia)
  • Recumbence (lying down excessively)
  • Convulsions
  • Death (severe cases)

 

Causes

 

Ultimately the poisoning will occur when the horse ingests deadly nightshade (Atropa belladonna). This may occur while the horse is grazing or unintentionally if the plant is accidentally mixed with horse's feed. This plant contains the compound atropine and it is this specific compound that causes the above clinical signs. Atropine is an anticholinergic alkaloid. The resulting symptoms occur as a result of atropine's ability to block the neurotransmitter that controls autonomic nervous system functions, such as the functioning of muscles, and fluid and sweat production. In the central nervous system, atropine affects sensory perception and the ability to organize thoughts and planned actions.

 

Diagnosis

 

Along with a full examination, a complete blood profile will be conducted, including a clinical chemistry analysis, a complete blood count, and a urinalysis. No specific diagnostic test is available. Identification of plant fragments in the gastrointestinal contents will give a definitive diagnosis, but this is often postmortem.

Comments  0

Leave Comment

Related Articles

Bryony Plant Poisoning in Horses
Knowing what the bryony's leaves and berries look like, and ensuring that your horse...
READ MORE
  • Lifetime Credits:
  • Today's Credits:
Hurry Before All Seats are Taken!
Enroll
Be an A++ Pet Parent! Take fun & free courses to earn badges & certifications. Choose a course»

PETMD POLL

When did your dog/cat last have a routine vet checkup?

Around the Web

MORE FROM PETMD.COM